Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 22, 2020

July 22, 2020 · NWS BGM · 3 events in 1 county or zone

Showers and thunderstorms developed in Northeast Pennsylvania during the afternoon of the 22nd due to an unstable airmass. One of these storms became severe in Pike County and produced mainly tree damage, which also caused some damage to some homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed in Northeast Pennsylvania during the afternoon of the 22nd due to an unstable airmass. One of these storms became severe in Pike County and produced mainly tree damage, which also caused some damage to some homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 1:42 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 22, 1:42 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
242 PM EDT Wed Jul 22 2020

.SYNOPSIS...
Low pressure moving out of the Great Lakes will bring showers
and thunderstorms to our area through Thursday. High pressure
will build into the region Friday bringing dry weather lasting
into Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
1235 PM Update...

Temperatures have risen into the low and mid-80s across the
southeastern half of the forecast area, and dew points are
between 65-70. Further north and west thicker cloud cover is
allow temperatures to only hover in the mid to upper 70s as of
midday. Did not make any major changes to the near term forecast
with this update...however after discussing with SPC it's
possible the more widespread (and thicker) high clouds across NW
PA and western NY will tamp down the potential instability this
afternoon. If this does happen, the severe thunderstorm threat
may be lower north of the NY southern tier. Will continue to
collaborate with SPC, and changes may be necessary with the 20z
(4PM) convective outlook. There is certainly enough bulk
effective shear out there (35-45 kts) but again, instability is
currently lacking...with MLCAPE only 100-300 J/kg across most
of CNY...further south, across the Wyoming Valley MLCAPE is
surging up between 500-1000 J/kg already...so this may end up
being the area to really watch later this afternoon. Definitely
some uncertainty with severe potential this afternoon, so we
will continue to very closely monitor the latest near term
trends and update the forecast as necessary.

945 AM Update...

Latest visible satellite shows a large area of mainly sunny
skies across most of CNY and NE PA this morning. There are more
clouds up north, along the NY Thruway and out west across
Steuben county. With this clearing, temperatures are heating up
quickly, already in the mid to upper 70s in the valleys as of
930 AM. There is a weak warm frontal boundary stalled just south
of the NY Thruway as well this morning, with SE or easterly
winds north of it, and southerly winds for the rest of the CWA.
Convective initiation temperatures is around 80F, as such, some
cumulus is just beginning to develop across the western
Catskills and northern Poconos. Instability is progged to
quickly ramp up later this morning and into the afternoon,with
MLCAPE easily reaching 1000-1500 J/Kg for much of the area. Deep
layer 0-6km and 0-3km shear is enough to support organized
convection, generally 30-40 kts. The main caveat is, how will
convection redevelop along and ahead of the approaching remnant
showers currently moving into our western zones. Some of the
CAMs, such as the 12z hrrr have this activity just fading to
showers as it moves across during the midday hours, then
scattered t'storms developing behind it this afternoon.
Meanwhile the 06z NAM nest shows this remnant shower activity
become reinvigorated as it moves east. This makes timing of the
main, potentially severe t'storm activity difficult. The general
window of concern remains about 12-8 PM today; and the main
threat will be localized damaging winds. SPC keeps most of our
CWA under a slight risk for severe t'storms today with their
latest update. Low level shear is not very strong, but will
still need to watch for an isolated rotating storm up north,
close to the warm frontal boundary.

Other than the convection today, other adjustment was to raise
temperatures several degrees today, closer to (but not as hot)
as the latest NBM guidance. With plenty of sun until at least
early afternoon NE PA, and especially the Wyoming Valley will
be quite hot & humid today. Now expecting highs 88-92 in the
valley from Tunkhannock south to Scranton and Wilkes-Barre. This
will combine with dew points around 70F, to produce heat
indices between 95-99 this afternoon....just shy of heat
advisory criteria. If spending time outdoors in this area be
sure to take the proper precautions against the heat.

Previous Discussion Below

Shortwave supporting a convective cluster will push into the
area today and ride along an ill defined frontal boundary. So,
in addition to up to 2000 j/kg cape the storms will be able to
tap moderate shear increasing the potential for severe storms.
SPC continues the slight risk in the area with the primary
threat being damaging winds, with a smaller chance of large
hail.

Upper trough lingers into Thursday so despite the passage of
the initial cluster, the risk for showers and storms will
continue into Thursday. Available energy will be less on
Thursday, but shear will remain so there is a small chance of
additional severe risk on day 2.

Only other concern is as always heavy rain and in fact the pwats
are quite ripe, but storms should be relatively fast movers and
antecedent dry conditions make the area able to handle a good
soaking. Of course, any training cells will have to monitored
for local conditions.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
230 pm Update...

Cold front will have departed the area by Friday morning with
slightly cooler temperatures and dew points in the mid 60s.
Cooling in the mid levels will be enough to destabilize the
atmosphere enough for a few showers and thunderstorms to form
over the higher terrain of NE PA and the Catskills.

Friday night has high pressure building in with drier air moving
in as well with a pleasant day in store for Saturday with highs
in the mid to upper 80s and dew points in the low 60s. With
strong subsidence aloft, the atmosphere will be stable. Clear
skies are expected Saturday night with more seasonable overnight
lows.

Previous Discussion...

Broad upper level trough remains over the area for Friday, but a
well defined surface high also tries to push in from the central
Great Lakes. A drier, and less humid northwest flow should mean
generally dry weather and mostly sunny skies much of the day
for our CWA. Orographic lift and colder air aloft could be
enough for an isolated afternoon/early evening shower in the
western Catskills and northern Poconos. High temperatures will
be in the low and mid 80s.

Friday night into Saturday night the surface high pressure with
partly cloudy skies will be centered over the area while upper
level heights rise. Temperatures still above normal with lows
upper 50s to mid 60s and highs mid to upper 80s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
230 pm Update...

Not much change to the long range. Adjusted PoPs slightly to
match up with trends in the speed of the shortwaves.

3 am update...

Next week it becomes unsettled as a cold front moves through
NY/PA on Monday followed by another upper level trough. The
upper level ridge gradually breaks down late Sunday. Chances of
showers and thunderstorms return Sunday afternoon in upstate NY.
Humidity levels and temperatures gradually creep back up with
highs in the mid 80s to the low 90s. We get into a west
northwest flow pattern ahead of the next approaching upper level
trough Monday/Tuesday. Monday should have the most rain with the
front. At this time uncertainty on timing of front but better
agreement on the afternoon. High temperatures could again rise
to 85 to 90 if convection holds off. Tuesday cooler and low to
mid 80s but still high chance pops of showers and thunderstorms.
Low temperatures mostly in the mid and upper 60s both nights.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Wave passing through this afternoon and evening will work with
existing instability to trigger showers and a few thunderstorms
over the area; mainly 19-23z. This will result in brief MVFR
conditions and perhaps very brief IFR restrictions. Removed
mention of tsra from KRME, KSYR, KITH and KELM as the potential
for thunderstorms in this area is now looking low. Instead kept
in a tempo for brief restrictive showers here. Went with a tempo
for tsra still at KAVP and KBGM (again from about 19-23z) as
there is more atmospheric instability here and therefore a
better chance for convective development.

Winds become rather light and variable after midnight tonight
and there could be some patchy light fog or mist developing as
conditions will be very muggy/humid overnight.

After about 23/09-12z some MVFR ceilings are possible in the
as clouds ride along a stationary boundary in the morning,
otherwise CIGS should lift back up to lower end VFR after about
15z. Scattered showers begin to develop by midday and into the
Thursday afternoon once again, mainly across Central NY first.

West-southwest winds this afternoon and evening 5-10 kts from
KITH south. East winds around 5 kts for KSYR and KRME. Winds
become light and variable overnight, less than 5 kts. Then,
southwest winds return, under 10 kts later Thursday morning.

Outlook...

Thursday...Restrictions possible in scattered showers-
thunderstorms, especially Thursday afternoon.

Thursday night through Sunday...Mainly VFR. Early morning fog
and associated restrictions possible, especially at KELM.

Monday...Scattered showers and thunderstorms possible. May lead
to some restrictions at times.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/MJM
SHORT TERM...AJG/TAC
LONG TERM...AJG/TAC
AVIATION...MJM
Hazardous weather outlook, Jul 22, 2:59 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 AM EDT Wed Jul 22 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-230800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
359 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms today, with the
primary threat damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

The radar

The Philadelphia radar (KDIX), 141 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 22, 1:53 PM EST
Where
Pike County, 4.43 mi SSW of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.160, -74.910

Strong thunderstorm winds brought down a tree on a house.

Thunderstorm Wind, Pike

When
July 22, 1:53 PM EST
Where
Pike County, 4.43 mi SSW of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.160, -74.910

Strong thunderstorm winds brought down two power poles.

Thunderstorm Wind, Pike

When
July 22, 2:00 PM EST
Where
Pike County, 2.81 mi N of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.260, -74.890

Strong thunderstorm winds brought down multiple trees on a house, along with wires down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913139, 913140, 913141.